Illinois, 2023

Flash Flood and Damaging Wind in Illinois, July 14, 2023

July 14, 2023 · NWS PAH · 2 events in 1 county or zone

An isolated severe thunderstorm drifted very slowly southward, then became stationary in the vicinity of Mcleansboro. Isolated wind damage was followed by flash flooding once the storm stopped moving.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe thunderstorm drifted very slowly southward, then became stationary in the vicinity of Mcleansboro. Isolated wind damage was followed by flash flooding once the storm stopped moving. The storm formed ahead of a cold front that trailed southwest across central Missouri from a low pressure center over the Great Lakes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 14, 5:25 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 14, 5:25 PM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
625 PM CDT Fri Jul 14 2023

.UPDATE...
Issued at 624 PM CDT Fri Jul 14 2023

Local thunderstorms will probably decrease in coverage/intensity
through early evening. Watching a complex over KS/MO. It has a lot
of rain-cooled air to work through but could maintain some
intensity as it moves into SEMO in the 10p-12a range tonight.

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 305 PM CDT Fri Jul 14 2023

The main concerns in the short-term portion of the forecast will be
the potential for showers and thunderstorms through Saturday evening
with continued hot and humid conditions. Overall confidence in
convective timing and placement

Tonight through Saturday: A strong shortwave associated with ongoing
convection over central into eastern Kansas this afternoon, is
progged to shift east and southeastward overnight. This would bring
the decaying remnants to the Quad State very late tonight into early
Saturday morning. Most of the hi-res guidance diminishes the storms
as they progress eastward, so confidence in the overall coverage and
intensity is low. If it does hold together, a few stronger storms
could work into western portions of the area later tonight,
especially after midnight. Any showers/storms associated with this
feature should push east of the area by mid morning. A weak frontal
boundary will also pass through the area through early afternoon,
which may help to focus additional showers or storms. Shear and
instability look to be fairly weak, so not expecting much storm
organization for Saturday. Highs will be in the 80s for most
locations with overnight lows in the 70s.

After the frontal boundary passes through the area expect slightly
less humid air to arrive Saturday night into Sunday (it will still
be hot) while northwest flow lingers aloft. HRRR smoke products also
bring smoke from Canadian wildfires south through a good portion of
the area late Saturday night through Sunday; therefore, have added
haze to the forecast and issued an Air Quality Alert for southwest
Indiana. Again, that alert is for Sunday. Highs are expected to be
in the low to mid 90s. Overnight lows will be in the upper 60s to
around 70.

.LONG TERM...(Monday through Friday)
Issued at 305 PM CDT Fri Jul 14 2023

Northwest flow will linger through the first part of the work week;
however, brief ridging is expected to arrive for Wednesday into
Thursday. A couple shortwaves are expected to brush through the
northern portions of the Quad State area, which will give additional
chances of scattered showers and thunderstorms. Again, timing and
placement of these waves are difficult at best to pin down this
early. At this point have kept mainly an afternoon/evening mention
in the forecast during peak heating. Heavy rain and a few strong to
severe thunderstorms will be possible with increased shear and
instability with each wave that passes through the area. The
increased ridging across the area Wednesday into Thursday will allow
temperatures to soar! Highs are expected to be in the upper 80s and
low 90s for Monday and Tuesday before warming into the upper 90s to
around 100 degrees for Wednesday into Thursday. Heat Index values
will likely warm to near 110 degrees or so for Wednesday into
Thursday and much of the area will likely need a Heat Advisory at a
minimum. A few thunderstorms will be possible across the north,
but overall coverage may be limited due to the warmer air aloft.

&&

.AVIATION...
Issued at 624 PM CDT Fri Jul 14 2023

Thunderstorms should gradually diminish in intensity in the
EVV/OWB/MVN area through the next hour, persisting slightly longer
north of CGI. Another complex of storms may arrive in the 03-06z
timeframe across SEMO possibly moving into the rest of the area
later in the overnight. A westerly wind shift is expected early
Saturday morning. Some patchy fog or low cigs are possible around
daybreak but a prevailing VFR sky appears likely through much of
the rest of the day.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...JGG
SHORT TERM...KC
LONG TERM...KC
AVIATION...JGG
Hazardous weather outlook, Jul 14, 2:26 PM CST, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
326 PM CDT Fri Jul 14 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-152030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
326 PM CDT Fri Jul 14 2023 /426 PM EDT Fri Jul 14 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will be possible through this evening
before more widespread storms arrive throughout the region
overnight. Any stray storm may produce damaging winds or hail this
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A chance of thunderstorms is forecast Saturday, mainly over
eastern portions of the region. Locally heavy downpours and
lightning will be the primary concerns.

Smoke from Canadian wildfires will lead to poor air quality late
Saturday night through Sunday. See the latest Air Quality Alert
for details.

A chance of thunderstorms is forecast for all or a portion of the
region Sunday night through Thursday. Locally heavy rainfall and
lightning will be the primary concerns; although, a few strong to
severe storms will also be possible.

As temperatures soar into the upper 90s over the Quad State area
Wednesday and Thursday, heat indices will top out in the 105 to
110 degree range.

.SPOTTER INFORMATION STATEMENT...

Spotter activation cannot be completely ruled out over southeast
Missouri through tonight.

In the hours before

Special weather statement, Jul 14, 5:06 PM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Paducah KY
606 PM CDT Fri Jul 14 2023

KYZ020-142330-
McLean KY-
606 PM CDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of southeastern McLean
County through 630 PM CDT...

At 606 PM CDT, Doppler radar was tracking a strong thunderstorm near
Livermore, or near Calhoun, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Livermore around 620 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3750 8709 3747 8711 3749 8712 3748 8713
      3746 8711 3742 8710 3751 8732 3759 8723
      3754 8706
TIME...MOT...LOC 2306Z 300DEG 14KT 3753 8719

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DW
Special weather statement, Jul 14, 5:11 PM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Paducah KY
611 PM CDT Fri Jul 14 2023

ILZ084-088-MOZ076-087-142345-
Jackson IL-Union IL-Cape Girardeau MO-Perry MO-
611 PM CDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of northwestern Union,
Jackson, eastern Perry and northeastern Cape Girardeau Counties
through 645 PM CDT...

At 609 PM CDT, Doppler radar was tracking strong thunderstorms along
the Mississippi River from 5 miles east of Perryville to 5 miles
north of Cape Girardeau, drifting northeast at 5 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Altenburg and Grand Tower.

This includes Interstate 55 near Mile Marker 132.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3795 8915 3760 8915 3736 8952 3775 8992
      3785 8977 3785 8974 3780 8968 3782 8968
      3783 8967 3786 8966 3795 8960
TIME...MOT...LOC 2309Z 234DEG 6KT 3757 8960

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

York
Special weather statement, Jul 14, 5:47 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Paducah KY
647 PM CDT Fri Jul 14 2023

ILZ084-088-MOZ076-087-150030-
Jackson IL-Union IL-Cape Girardeau MO-Perry MO-
647 PM CDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of northwestern Union,
Jackson, eastern Perry and northeastern Cape Girardeau Counties
through 730 PM CDT...

At 644 PM CDT, Doppler radar was tracking strong thunderstorms along
the Mississippi River from 8 miles northeast of Perryville to 8
miles northeast of Jackson, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

The storms will remain over mainly rural areas of northwestern Union
County, as well as the following locations... Gorham, Pocahontas,
Murphysboro, Makanda, Campbell Hill, and Alto Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3795 8915 3760 8915 3760 8922 3739 8953
      3765 8979 3786 8980 3785 8979 3785 8974
      3780 8968 3782 8968 3783 8966 3786 8966
      3795 8960
TIME...MOT...LOC 2344Z 187DEG 8KT 3772 8967

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

York
Special weather statement, Jul 14, 6:15 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Paducah KY
715 PM CDT Fri Jul 14 2023

ILZ082-083-150100-
White IL-Hamilton IL-
715 PM CDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of southwestern White
and southern Hamilton Counties through 800 PM CDT...

At 715 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mcleansboro. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern White
and southern Hamilton Counties, including the following locations...
Broughton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3814 8860 3814 8838 3791 8833 3792 8867
TIME...MOT...LOC 0015Z 002DEG 4KT 3807 8850

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

York
Local storm report, Jul 14, 6:57 PM CST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
757 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Tstm Wnd Dmg     5 N Robards             37.74N 87.53W
07/14/2023                   Henderson          KY   Emergency Mngr

            3 trees down on houses and one tree down on
            a car.

&&

JGG
Special weather statement, Jul 14, 6:57 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Paducah KY
757 PM CDT Fri Jul 14 2023

ILZ081-082-150145-
Franklin IL-Hamilton IL-
757 PM CDT Fri Jul 14 2023

...Strong thunderstorms will impact portions of Hamilton and Franklin
Counties through 845 PM CDT...

At 755 PM CDT, Doppler radar was tracking scattered strong
thunderstorms along a line extending from 6 miles southeast of
Mcleansboro to near Valier. These storms were nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Benton, Mcleansboro, Rend Lake Area, Sesser, Valier, and Broughton.

This includes Interstate 57 in Illinois between Mile Markers 70 and
80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3802 8837 3791 8840 3791 8871 3786 8871
      3786 8915 3795 8915 3795 8918 3797 8915
      3804 8914 3806 8912 3810 8912 3810 8914
      3812 8913 3813 8880 3812 8870 3814 8837
TIME...MOT...LOC 0055Z 032DEG 4KT 3801 8848 3804 8909

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

York

The radar

The Evansville,IN radar (KVWX), 72 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
July 14, 7:16 PM CST
Where
Hamilton County, 3 mi SSE of Mc Leansboro
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.060, -88.509

Tree limbs were down on power lines. Two trees were down on a house.

Flash Flood, Hamilton

When
July 14, 8:10 PM CST to 10:00 PM CST
Where
Hamilton County, Dale to Broughton
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
38.000, -88.480

A family was rescued from high water in south Hamilton County. There was widespread water over roadways.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105051, 1108787.